Iowa, 2005

Hail in Iowa, June 27 to 28, 2005

June 27 to 28, 2005 · NWS FSD · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 7:20 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 7:20 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 27 2005

.DISCUSSION...
AFTERNOON CONVECTION FIRED JUST SOUTH AND EAST OF THE CWA...AND IS
CURRENTLY PROGRESSING EAST INTO WISCONSIN AND EASTERN IOWA. THIS
TURNS OUR ATTENTION TO NE PANHANDLE/SW SD CONVECTION. BOTH GFS AND
ETA CRANK THE LOW LEVEL JET TONIGHT...AND FOCUS IT ACROSS ABOUT
NORTHEAST NE AFTER 06Z. HAVE TO USE YOUR IMAGINATION A LITTLE WITH
ETA SINCE IT HAS CONVECTION IN CENTRAL NE. LATEST VISIBLE SATELLITE
IMAGERY SHOWS RETURNING DEEPER MOISTURE STRETCHING FROM AROUND
KOGA-SOUTH OF KONL-KORC AT 0015Z. 500M-1500M PROFILER WINDS ALSO
INDICATING A SLIGHT BACKING OF THE WINDS FROM KS INTO NE. HEATED OUT
SFC BOUNDARY LIES VERY NEAR INTERSTATE 80...WHILE WEAK COLD FRONT
STRETCHES FROM CENTRAL NE INTO SE SD. SO...QUESTION BECOMES WHERE
WILL CONVECTION FIRE...IF IT CAN...AS LOW LEVEL JET INCREASES IN
STRENGTH. FORECAST SOUNDINGS SHOW A DECENT AMOUNT OF ELEVATED
INSTABILITY...ESPECIALLY SOUTH OF INTERSTATE 90. LATEST LBF SOUNDING
SUPPORTS THIS WITH ABOUT 3100 J/KG OF CAPE ABOVE CAP. DEEP MIXED
LAYER AS WELL FROM ABOUT 850MB-500MB.

AS FOR MODELS...NGM AND RUC DO NOT EVEN KNOW THAT WESTERN HIGH
PLAINS CONVECTION EXIST...SO NEED TO DISREGARD. ETA AND GFS BOTH
ACKNOWLEDGE CONVECTION...BUT TAKE IT ON DIFFERENT PATHS. ETA TAKES
EVERYTHING THROUGH NEBRASKA...WHILE THE GFS TAKES ACTIVITY ACROSS
SOUTHERN SD. SO...AS OF 01Z...GFS HANDLING CONVECTION A LITTLE
BETTER. POTENTIAL LAYER FOR FORCING LIKELY AROUND 800MB...AND THIS
SUPPORTS KEEPING BEST CHANCE FOR CONVECTION CLOSER TO SD/NE
BORDER...OR SLIGHTLY INTO SOUTHERN SD. THE 850MB-800MB CAPE AXIS
LIES ALONG THIS PATH WITH THE 850-500MB LAPSE RATE GRADIENT NEAR
THERE AS WELL. ELEVATED SHEAR ENOUGH TO SUPPORT SEVERE AS WELL
OVERNIGHT...ESPECIALLY ALONG MO RIVER.

SO...BUMPED POPS UP EALRY IN THE SOUTHWEST AND REMOVED FROMT HE
SOUTHEAST...AND WILL NOW BE BUMPING POPS A LITTLE HIGHER IN THE FAR
SOUTH AND SOUTHWEST.

08

.PREV DISCUSSION...
FRONTAL ZONE WORKING EWRD AT A BLISTERING 5 KTS FM JUST W OF KMML TO
KFSD TO W OF KYKN AT 20Z.  EFFECT OF TAIL FM EARLIER SHORT WAVE
MOVING THRU MN WANING...AND WATCHING NEXT UPSTREAM PV LOBE SWINGING
TOWARD SERN SD. NORMALLY IS A GOOD SETUP FOR CONVECTIVE DEVELOPMENT
AS FAR AS TIMING...BUT AIRMASS NOT HIGH QUALITY FROM A MOISTURE
STANDPOINT NEAR THE FRONTAL ZONE WITH MOISTURE QUITE SHALLOW DUE TO
PREVALENCE OF SW FLOW OFF SFC. FRONTAL ZONE IS NOT VERY CONVERGENT
EITHER.  INSTABILITY IS NOT QUITE AS HIGH AS EARLIER EXPECTED DUE TO
CI FROM MID LVL ACTIVITY ACRS ERN NEBRASKA AND WRN IA. THEREFORE...
SEVERE THREAT LKLY EVEN A BIT MORE LIMITED THIS EVENING...AND MAINLY
LIMITED TO ISOLD LARGE HAIL AND HIGH WINDS E OF A KMML TO KSUX EARLY
EVNG.

FRONTAL ZONE WL HAVE A FAIRLY LIMITED PUSH OVERNIGHT...SLOWING UP
JUST TO S OF CWA BY EARLY WED...WITH DRY AIR PUSH EVEN MORE LIMITED
INTO NRN CWA. LATE TONIGHT...WL HAVE TO WATCH FOR CONVECTION
ORIGINATING IN UPSLOPE FLOW TO W TO SHIFT EWRD ALG SRN TIER...
WARRANTING NO BETTER THAN CHC POPS AT THE MOMENT.

MORNING CONVECTION WILL LINGER ACROSS NORTHWEST IOWA EARLY.  THEN
RIDGING ALOFT DEVELOPS ACROSS THE AREA THROUGH THE REMAINDER OF THE
DAY. THIS IS EXPECTED TO SUPPRESS CONVECTION INTO LATE AFTERNOON. A
COOLER EASTERLY FLOW WILL ALSO BRING DRIER AIR INTO SW MN AND EAST
CENTRAL SD AND WITH COOLER AIR...TEMPS EXPECTED TO REMAIN IN THE 80S
ACROSS THE CWA WITH KMML REMAINING IN THE LOWER 80S.  A WEAK WAVE
MOVES INTO THE AREA LATE AFTERNOON.  MODELS REALLY DIFFER ON AMOUNT
OF INSTABILITY BUT HAVE GENERALLY FOLLOWED THE NAM AS GFS CONVECTIVE
BULLSEYE BRINGS TOO MUCH STABLE AIR TOO FAR SOUTH.  DESPITE THAT...
WITH THE BOUNDARY FROM ERN NEBRASKA INTO SW SD THERE IS REALLY NO
BOUNDARY TO FOCUS CONVECTION ALONG SO KEPT CONVECTION CHC TO 20 AND
30 PERCENT ACROSS THE AREA - CLOSEST TO WHERE FLOW GOES FROM SE TO
EAST.

AFTER TUESDAY AFTERNOON...FOLLOWED THE GFS WHICH SHOWS RIDGING OVER
THE CWA AFTER TUESDAY AFTERNOON AS A STRONG WAVE MOVES INTO THE
ROCKIES.
CONTINUED THE CHANCE OF CONVECTION TUESDAY NIGHT ACROSS THE NRN CWA
BUT WITH RIDGING BELIEVE THAT THE THREAT IS LOW ACROSS THE CWA.  ON
WEDNESDAY UPPER WAVE AND FRONT APPROACH.  THIS SHOULD BE A VERY
STRONG FRONTAL CIRCULATION. AHEAD OF THE FRONT...THE ATMOSPHERE WILL
BE CAPPED AS 700 MB TEMPS RISE TO 12C.  HOWEVER...WITH MOISTURE
POOLING ALONG THE BOUNDARY PUSHING DEW POINTS TOWARD 70 AND MID
LEVEL LIFT COOLING TEMPS AT THE CAP LEVEL...EXPECT CONVECTION TO
DEVELOP BY EARLY AFTERNOON BETWEEN THE JAMES RIVER AND I29.  THIS
CONVECTION SHOULD PROGRESS TO THE EAST INTO SW MN AND NW IA BY LATE
AFTERNOON. SEVERE THREAT WOULD SEEM TO BE LIMITED AS LARGE SCALE
ASCENT WILL ALLOW ENTIRE FRONT TO LIGHT UP.  BIGGEST THREAT WOULD
APPEAR TO BE DAMAGING WINDS AS DRY AIR AT MID LEVELS ALLOWS FOR
DOWNBURSTS IN STRONGER CELLS.

CONVECTION WILL END BY MIDNIGHT ACROSS NORTHWEST IOWA WITH MUCH
COOLER AND DRIER AIR MOVING IN. ON THURSDAY...EXPECT THAT TEMPS WILL
BE IN THE 70S OVER MUCH OF THE AREA.  WITH MUCH COOLER AIR
ALOFT...EXPECT CU TO DEVELOP ACRS SW MN AND NW IA AS WELL.  THURSDAY
NIGHT WILL SEE HIGH PRESSURE MOVE ACROSS THE AREA ALLOWING FOR GOOD
RADIATIVE COOLING.  MOST LOCALES WILL FALL INTO THE 50S.

IN THE EXTENDED...FOLLOWED THE THE 00Z GFS/00Z ECMWF.  FRIDAY LOOKS
TO BE ANOTHER COOL AND DRY DAY AS RETURN FLOW SLOWLY SETS UP.  TEMPS
WILL BE A COUPLE DEGREES WARMER THAN THURSDAY.  STRONG SOUTHERLY JET
WILL SET UP FRIDAY NIGHT AND SATURDAY AND HELP KEEP MIN TEMPS IN THE
60S ACROSS THE CWA.  SATURDAY WILL BE WARM AND INCREASINGLY HUMID AS
TEMPS RISE INTO THE 80S.  FOR NOW KEPT CONVECTION OUT OF THE
FORECAST LATE FRIDAY NIGHT AND SATURDAY AS THERE DOES NOT APPEAR TO
BE A SIGNIFICANT UPPER WAVE TO FOCUS CONVECTION.  HOWEVER...SATURDAY
NIGHT STRONG UPPER LEVEL WAVE DOES APPROACH AND WITH STRONG WARM
ADVECTION WOULD EXPECT OVERNIGHT CONVECTION TO DEVELOP.  THE COLD
FRONT WILL MOVE ACROSS THE CWA ON SUNDAY BRINGING A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS.  COOLER AND DRIER AIR WILL MOVE
IN ON INDEPEDENCE WITH NEAR NORMAL TEMPS AND NO CHANCE OF PRECIP.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/SCHUMACHER
Hazardous weather outlook, Jun 27, 10:37 AM CST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT MON JUN 27 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1137 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS NORTHWEST
IOWA MIDDAY SOUTHEAST OF A LINE FROM SMITHLAND TO SPENCER.
STRONGER STORMS MAY PRODUCE SOME PEA SIZE HAIL AND BRIEF HEAVY
RAINFALL.

BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A
LINE FROM MARSHALL...TO NEAR SIOUX FALLS...TO YANKTON. INITIAL
STORMS ARE LIKELY TO HAVE A THREAT FOR HAIL TO GOLFBALL TO HEN
EGG SIZE AND DAMAGING WIND GUSTS TO 70 MPH. THIS AREA OF STORMS
WILL PROGRESS EAST AND SOUTHEAST THROUGH THE EVENING INTO
NORTHWEST IOWA WITH A TENDENCY TO ORGANIZE INTO A BETTER DAMAGING
WIND THREAT ACROSS NORTHWEST IOWA
THROUGH 10 PM.

MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TONIGHT
ACROSS NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA...MOVING
EASTWARD LATE TONIGHT. ELEVATED INSTABILITY WOULD BRING A THREAT
OF HAIL TO QUARTER SIZE WITH THESE STORMS...AS WELL AS DAMAGING
WINDS OF AROUND 65 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THESE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT AS A
WARM FRONT MOVES NORTH ACROSS THE REGION. THERE WILL ALSO BE A
CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS COULD BE SEVERE TUESDAY EVENING AND AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM SOUTHEAST OF A
LINE
FROM MARSHALL TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Woodbury

When
June 27, 11:58 PM CST
Where
Woodbury County, Bronson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -96.200

Hail, Woodbury

When
June 28, 12:08 AM CST
Where
Woodbury County, Lawton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -96.183

Hail, Woodbury

When
June 28, 12:15 AM CST
Where
Woodbury County, Moville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -96.067

Hail, Woodbury

When
June 28, 12:30 AM CST
Where
Woodbury County, 2 mi NE of Moville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -96.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458370, 5458371, 5458372, 5458373.